Has Gabapentin Become a Drug of Abuse?

Sarah T. Melton, PharmD

Disclosures

June 17, 2014

Conclusion

On the basis of case reports and postmarketing reports, there appears to be potential for abuse, dependency, and withdrawal symptoms associated with gabapentin use. Patients involved in this misuse and abuse were using gabapentin at doses greater than those recommended, to relieve symptoms of withdrawal from other substances, and for uses that are not FDA-approved.

Providers should assess patients for drug abuse history when prescribing gabapentin, as well as monitor patients for any signs of misuse or abuse. Prescribers and pharmacists should monitor patients for the development of tolerance, unauthorized escalation of dosing, and requests for early refills or other aberrant behavior. Prescribers should consider requesting testing for the presence of gabapentin in urine drug screens if abuse is suspected.

Acknowledgment: Dr. Melton acknowledges the research assistance of Paige Graham and Charity Sands, Doctor of Pharmacy Candidates at the Bill Gatton College of Pharmacy at East Tennessee State University.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....